Farigue, Depression, Acne, and Progesterone confusion

by Karen
(Budapest, Hungary)

Hey everyone!

I found this website after having problems while on Progesterone cream hoping to find some answers, I still need to read everything on here in more depth, but I thought I would also post my question as I could really use the help.

Just a bit of background on me- I was diagnosed with Hypothyroidism at 12 and have been taking synthroid since then (though have recently switched to Nature-Thyroid 97.5 mg). Through my teenage years I suffered from pretty intense depression and anxiety, but only started seeing a therapist when it reached its peak when I went away to college. I started on Lexapro and Wellbutrin, which helped me immensely- I could get up, get through the day and actually accomplish things. However, while my anxiety was greatly relieved, my depression never completely went away. I've also since my teenage years and despite the anti-depressants always been very tired, never feel fully awake, and if I don't set multiple alarms I can sleep 10+ hours a day. (I found out recently that I have very low ferritin levels, so that may be partly to blame). Also, (though my skin has never been perfect) for the past year I've had terrible acne especially on my cheeks and chin. For these reasons, plus having heavy and painful periods, before which my breasts get very tender and painful, my doctor thought I might have excess estrogen and put me Progesterone 10MG/GM Versabase cream, which I use 1 gm of for days 15-25 of my cycle.

At first I noticed a big difference, my periods were lighter, my breast tenderness went completely away, my acne was getting slightly better, and my moods seemed to be getting better too. After using it for 4 months however my acne flared up again way worse than before. I also basically skipped a period, bleeding only one day. I had just became sexually active again after a year or so so naturally I thought I might be pregnant, but I took a couple tests and I am not. I freaked out about my skin and the missed period and stopped taking it cold turkey. Its been about a month since then and have gotten my period again, which was very heavy, and I'm still having brown discharge daily 10 days after my period which is unusual for me. (Also, I am currently 27, not on birth control, and a pescatarian, not sure if that has any bearing on hormones, but I thought I should include it. I'm also an occasional smoker since I was 22. I go through a month or two not smoking at all, to having 3 a day, to a few per week. Its a dreadful habit and I'm trying to quit, but of course it's easier said than done...)

Sorry for the long post, but I would so appreciate if anyone had any advice for me. I'm currently going to school overseas so it's difficult for me to reach my doctor in the States, though when I do get back I'm going to ask him to actually test my hormone levels. I don't know if progesterone therapy could actually help me, maybe I just need to be on a different dose?

Thanks so much!

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...